Alert archive / New York / Flash Flood Warnings in 2018

Flash Flood Warning 15, NWS Albany, NY

August 8, 2018Columbia County, Greene County, Ulster County, New York

NWS Albany, NY issued this flash flood warning at Aug 8, 2018, 3:43 PM EDT for Columbia County, Greene County, Ulster County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 3:43 PM EDT (19:43 UTC)
Expired
Aug 8, 2018, 5:45 PM EDT
In force
2 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
None

Counties Columbia County, NY, Greene County, NY, Ulster County, NY

The radar

The Albany radar (KENX), 49 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WGUS51 KALY 081943
FFWALY
NYC021-039-111-082245-
/O.NEW.KALY.FF.W.0015.180808T1943Z-180808T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albany NY
343 PM EDT WED AUG 8 2018

The National Weather Service in Albany has issued a

* Flash Flood Warning for...
  Northeastern Ulster County in east central New York...
  West central Columbia County in east central New York...
  Southeastern Greene County in east central New York...

* Until 645 PM EDT.

* At 343 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Catskill, Germantown, Centerville, Asbury, Quarryville, Burden
  Dock, Manorville, Katsbaan, Burden, Kiskatom, Blue Mountain,
  Cheviot, West Saugerties, Oak Hill Landing, Cauterskill, Platte
  Clove, Linlithgo, Eavesport, Mountain House and Palenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to the National Weather Service by email at
ALB.stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany.

&&

LAT...LON 4206 7410 4217 7410 4224 7396 4222 7380
      4213 7378

$$

JVM
1 follow-up statement
157 
WGUS71 KALY 082145
FFSALY

Flash Flood Statement
National Weather Service Albany NY
545 PM EDT WED AUG 8 2018

NYC021-039-111-082154-
/O.CAN.KALY.FF.W.0015.000000T0000Z-180808T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ulster NY-Columbia NY-Greene NY-
545 PM EDT WED AUG 8 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN ULSTER...WEST CENTRAL
COLUMBIA AND SOUTHEASTERN GREENE COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4206 7410 4217 7410 4224 7396 4222 7380
      4213 7378

$$

JVM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 1:39 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 8, 1:39 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Albany NY
139 PM EDT Wed Aug 8 2018

.SYNOPSIS...
With a humid air mass still in place, additional showers and
thunderstorms are expected today, especially this afternoon.
Thunderstorms will be capable of heavy rain and gusty winds.
Although drier weather is expected Thursday into Friday, it will
continue to be warm and muggy. The threat for thunderstorms
will return over the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
     Flash Flood Watch for portions of eastern New York into the
Berkshires...

As of 100 PM EDT...Convection was developing across the region
with perhaps a line evolving from the Schoharie Valley into the
Capital Region and southern VT. Several CAMS and HRRR ensemble
reflectivity members point toward an increasing and expanding
area of convection which was one of the reasons for us to issue
a flash flood watch. Furthermore, higher PWATs were advecting in
per the SPC mesoscale windows. Lastly, yesterdays rainfall was
accounted for to further assist with the decision for the watch.
Per the GOES 16, lots of breaks of sunshine which is also
assisting with deeper surface based instability as CAPES were
already approaching 2000 j/kg in the Hudson River Valley and
points east and south. So precip loading for wet microbursts
remains a possibility. Also bulk shear is expected to be a
little better this afternoon than yesterday so a little more
organization is expected.

Prev Disc, early morning fog has finally burned off/lifted
across the area, allowing for destabilization/diurnal heating to
commence. Showers and thunderstorms are already underway
upstream of the forecast area so expect it to be another busy
day with convection and some flash flooding. Latest CAM models
indicate storms entering our area by 17Z, with two potential
rounds associated with the upper level disturbance and then the
frontal boundary. There appears to be a better chance for flash
flooding today as PWATs are around 1.8 inches with the soil
moisture already primed from yesterday's storms (MRMS CREST Soil
Moisture product).

Our area continues to be situated within a highly moist
environment. Along with surface dewpoints near 70 degrees F, 00z
KALY sounding continued to show PWAT values close to 2.00
inches.

Thanks to recent rainfall, abundant low-level moisture along
with a mostly clear sky and calm wind has allowed some fog to
develop this morning. The fog is locally dense in valleys and
near bodies of water. Any fog should dissipate by 8 AM, as
daytime mixing and heating gets underway.

Just like on Tuesday, some scattered showers and thunderstorms
are expected to develop today, primarily during the afternoon
and evening hours, as a shortwave trough over the Great Lakes
moves eastward. A surface trough ahead of this shortwave should
help initiate convection, with CAMs suggesting this occurs
between Noon and 2pm.

The storm mode today will primarily be multi-cells, perhaps a
few may organize into short line segments. Similar to yesterday,
mid level lapse rates will be meager (generally 6 degrees C/km
or less) and instability will be limited to just 1000-2000 J/kg.
Mid level flow isn't very strong, but there is enough shear in
place for some organization. Still, storms may have a tough
time getting very tall, so while a few severe storms are
possible, it won't be too widespread. Damaging winds due to wet
microbursts are the primary threat. In addition, (as similar to
yesterday and really much of the last 10+ days), high PWATs,
high FZL levels, slow storm movement and wet antecedent
conditions will all contribute to a flash flood threat, as warm
rain processes will make for very heavy rainfall. If rain
occurs over an urbanized area (especially the Capital Region),
flash flooding is a very good possibility.

Although temps will be a little lower than yesterday, it will
still be very warm and muggy, with highs well into the 80s.
Heat indices look to reach into the lower 90s for valley areas
and some mid 90s are possible for the mid-Hudson Valley and
parts of NW CT, where a Heat Advisory is now in effect for the
afternoon and early evening hours.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Showers and thunderstorms will continue this evening, but should
start to diminish after sunset as instability starts to wane.
Showers and storms should end by 10pm-Midnight across the area
and mainly dry conditons will be in place for the rest of the
overnight as a frontal boundary slowly slides across the area.
It will still be muggy and mild with lows in the 60s and there
could be some foggy patches once again.

On Thursday, front should finally be crossing through early, and
cannot totally rule out a shower (mainly for eastern areas and
early in the day). Otherwise, it will be partly to mostly sunny.
Despite being behind the boundary, there won't be a noticeably
change in the air mass, as it will still be quite warm and
humid. Lows will be in the 60s with a partly cloudy sky.

Dry weather is expected for Friday and there may finally be a
slight reduction in the humidity, with dewpoints in the upper
50s to mid 60s. Temps will still be seasonable, with highs in
the upper 70s to mid 80s. It should be fairly dry for Friday
night as well, with lows in the mid 50s to mid 60s under a
partly to mostly clear sky.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Guidance remains in agreement that an upper low develops over
the Ohio Valley this weekend as the ridge over the Atlantic
builds westward. The upper low is expected to move gradually
eastward eventually opening up early next week as it moves over
our region. While at the surface, high pressure is expected to
extend across New England and New York State over the weekend
then weakens as the low moves eastward. This pattern results in
a threat for storms over the weekend mainly during the
afternoon into the evening with greater chances early next week.

Generally seasonable afternoon highs are expected however it
will be rather humid with dew points mainly in the 60s. Nighttime
lows are expected to run a bit above normal by around 5 degree
or so.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Showers and thunderstorms will impact the region again this
afternoon and evening as an upper level disturbance and cold
front move through. VFR conditions are generally expected
through this afternoon outside of any thunderstorm which could
briefly reduce flying conditions to MVFR/IFR with heavy rain,
gusty winds and frequent lightning possible. Showers may linger
into the overnight period with fog once again expected,
especially where it rains today. Conditions should improve to
VFR beyond 14Z/Thursday.

Light southerly flow today diminishing this evening. Winds then
turn out of the west between 5 and 10 kts tomorrow.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
It will continue to be humid today with afternoon showers and
thunderstorms. Some thunderstorms may contain locally heavy
rain. Relative humidity values will be mainly above 55 percent
today. South to southwest winds will be around 5 mph today.

Although there may be a stray shower in spots, mainly dry
weather is expected on Thursday. RH values will lower to 50 to
60 percent with west winds of 5 to 10 mph.

&&

.HYDROLOGY...
An approaching frontal boundary will allow for some
thunderstorms today, with the greatest coverage during the
afternoon and evening hours. Locally heavy rainfall may
accompany any thunderstorm and the wet antecedent conditions and
high stream flows may easily result in some flooding, including
the potential for localized flash flooding. Urban, poor
drainage and low lying areas would be most vulnerable,
especially within the Capital Region. Rainfall amounts will be
variable due to the convective nature of the precipitation, but
local amounts over an inch are easily possible.

Dry weather may briefly return on Thursday into Friday, but
additional showers and thunderstorms are possible over the
weekend into early next week.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 6 PM EDT this evening for CTZ013.
NY...Flash Flood Watch until midnight EDT tonight for NYZ038>041-
     047>054-058>061-082-084.
     Heat Advisory until 6 PM EDT this evening for NYZ064-065.
MA...Flash Flood Watch until midnight EDT tonight for MAZ001-025.
VT...None.

&&

SYNOPSIS...Frugis
NEAR TERM...Frugis/BGM/JVM
SHORT TERM...Frugis
LONG TERM...IAA
AVIATION...JVM
FIRE WEATHER...Frugis
HYDROLOGY...Frugis
Hazardous weather outlook, Aug 8, 12:20 PM EDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
1220 PM EDT Wed Aug 8 2018

CTZ001-NYZ032-033-042-043-063-066-083-VTZ013>015-091100-
Northern Litchfield-Northern Herkimer-Hamilton-Northern Warren-
Northern Washington-Western Ulster-Eastern Dutchess-Southeast Warren-
Bennington-Western Windham-Eastern Windham-
1220 PM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
southern Vermont and portions of the Adirondacks.

.DAY ONE...This Afternoon and Tonight.

There is a chance for thunderstorms this afternoon and evening
hours. Thunderstorms may produce locally gusty winds and heavy
rainfall. For much of the area, there is a marginal risk for both
severe thunderstorms with damaging winds and large hail and excessive
rainfall, which may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

CTZ013-NYZ064-065-091100-
Southern Litchfield-Eastern Ulster-Western Dutchess-
1220 PM EDT Wed Aug 8 2018

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut and
portions of east central New York that include eastern Ulster and
western Dutchess counties.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a chance for thunderstorms this afternoon and evening
hours. Thunderstorms may produce locally gusty winds and heavy
rainfall. For much of the area, there is a marginal risk for both
severe thunderstorms with damaging winds and large hail and excessive
rainfall, which may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

MAZ001-025-NYZ038>041-047>054-058>061-082-084-091100-
Northern Berkshire-Southern Berkshire-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Northern Fulton-Southern Washington-
1220 PM EDT Wed Aug 8 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for western Massachusetts, portions
of east central New York including the Mohawk Valley, Schoharie
Valley, Capital Region, central Taconics and southern Washington
County and northeast Catskills.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Scattered thunderstorms expected this afternoon and evening hours.
Thunderstorms may produce locally gusty winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

In the hours before

Special weather statement, Aug 8, 2:33 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Albany NY
233 PM EDT WED AUG 8 2018

NYZ052-053-081900-
Eastern Albany-Western Rensselaer-
233 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ALBANY AND
SOUTHWESTERN RENSSELAER COUNTIES...

At 232 PM EDT, a strong thunderstorm was located over Feura Bush, or
near Delmar, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Delmar and Selkirk around 250 PM EDT.
  Albany around 255 PM EDT.
  East Greenbush, Rensselaer, Menands and Castleton-On-Hudson around
  300 PM EDT.

This Includes The Following Highways...
 Interstate 90 between exits 10 and 6.
 Interstate 87 between exits 21A and 23.
 Interstate 787 between exits 1 and 5.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4252 7396 4264 7396 4271 7353 4250 7357
TIME...MOT...LOC 1832Z 262DEG 12KT 4259 7389

JEC
Special weather statement, Aug 8, 3:18 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Albany NY
318 PM EDT WED AUG 8 2018

NYZ041-049-050-082015-
Eastern Schenectady-Southern Saratoga-Northern Saratoga-
318 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SCHENECTADY AND
SOUTHERN SARATOGA COUNTIES...

At 317 PM EDT, a strong thunderstorm was located over Burnt Hills, or
7 miles northwest of Clifton Park, moving northeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Country Knolls around 325 PM EDT.
  Ballston Spa, Round Lake and North Ballston Spa around 335 PM EDT.
  Milton around 340 PM EDT.
  Saratoga Springs around 400 PM EDT.

This Includes Interstate 87 between exits 10 and 16.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4306 7358 4298 7361 4297 7363 4295 7363
      4282 7391 4296 7405 4326 7363 4321 7358
      4313 7359 4312 7357
TIME...MOT...LOC 1917Z 232DEG 15KT 4294 7390

DBT
Special weather statement, Aug 8, 3:36 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Albany NY
336 PM EDT WED AUG 8 2018

NYZ041-050-082000-
Southern Saratoga-Northern Saratoga-
336 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SARATOGA COUNTY...

At 336 PM EDT, a strong thunderstorm was located over Rock City
Falls, or near Saratoga Springs, moving north at 20 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Saratoga Springs around 350 PM EDT.
  Corinth around 400 PM EDT.

Other locations impacted by this storm include Parkis Mills,
Holsapple Corners, Gurn Spring, Shaw Corners, Milton Center, Kings
Station, Barkersville, West Milton, Kings and Greenfield Center.

This Includes Interstate 87 near exit 16.

LAT...LON 4324 7378 4322 7377 4323 7376 4321 7364
      4299 7389 4301 7406 4328 7400
TIME...MOT...LOC 1936Z 198DEG 18KT 4306 7392

DBT

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:52 AM EDTHeat AdvisoryALYDutchess, Ulster14 hr
Aug 8, 12:10 PM EDTFlash Flood WatchALYAlbany, Columbia, Fulton, Greene, Herkimer, Montgomery and 5 more10 hr
Aug 8, 2:03 PM EDTAreal Flood AdvisoryALYAlbany, Schoharie113 min
Aug 8, 2:33 PM EDTSpecial Weather StatementALYAlbany27 min
Aug 8, 2:44 PM EDTAreal Flood AdvisoryALYColumbia, Greene, Ulster3 hr
Aug 8, 2:48 PM EDTAreal Flood AdvisoryALYAlbany, Saratoga, Schenectady71 min
Aug 8, 3:18 PM EDTSpecial Weather StatementALYSaratoga57 min
Aug 8, 3:36 PM EDTSpecial Weather StatementALYSaratoga24 min
Aug 8, 4:04 PM EDTSpecial Weather StatementALYColumbia56 min
Aug 8, 5:33 PM EDTSpecial Weather StatementALYFulton42 min
Aug 8, 6:39 PM EDTSpecial Weather StatementALYUlster66 min
Aug 8, 7:51 PM EDTSpecial Weather StatementALYUlster54 min

Nearby

Flash Flood Warnings in New York, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.